Alert archive / New York / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 79, NWS Binghamton, NY

May 24, 2000Steuben County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at May 24, 2000, 12:41 PM EDT for Steuben County, New York. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 24, 2000, 12:41 PM EDT (16:41 UTC)
Expired
May 24, 2000, 1:45 PM EDT
In force
64 min
Issued by
NWS Binghamton, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Steuben County, NY

The radar

The Buffalo radar (KBUF), 95 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 1:13 PM EDTThunderstorm Wind 52 EHornell, NYTree down from thunderstorm winds.
May 24, 1:25 PM EDTHail 0.75Lima, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2000-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2000-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1424 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

028 
WUUS51 KBGM 241643
SVRBGM
NYC101-241745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1241 PM EDT WED MAY 24 2000

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN STEUBEN COUNTY IN CENTRAL NEW YORK.

* UNTIL 145 PM EDT.

* AT 1238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM...ALONG A LINE EXTENDING FROM ARKPORT TO      
  WELLSVILLE...MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ARKPORT AND HARTSVILLE AROUND 105 PM EDT.
  CANISTEO AND FREMONT AROUND 110 PM EDT.
  HOWARD AND YOUNG HICKORY AROUND 115 PM EDT.
  ATLANTA AND BUENA VISTA AROUND 120 PM EDT.
  AVOCA AND JASPER AROUND 125 PM EDT.
  CAMERON MILLS AND CAMERON AROUND 130 PM EDT.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS.

LAT...LON 4296 7813 4237 7811 4178 7809 4179 7734
          4238 7735 4297 7737

MORFORD/BRADY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 9:35 AM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, May 24, 9:35 AM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
935 AM EDT WED MAY 24 2000

VSBL SAT PIX SHOW MUCH OF RGN IN A RELATIVE DRY SLOT ATTM...OTHER THAN
DEPARTING CONVECTION FAR NERN ZNS.  CURRENT FCST LOOKS RIGHT ON TARGET
AS WE SHUD SEE A FAIR AMT OF SUN BEFORE ANY AFTN CONVECTION TRIES TO
REFIRE.

MAIN QUESTIONS FOR THE AFTN ARE WHAT WILL BE THE MAIN TRIGGERS AND HOW
MUCH DO LOW LVLS DRY OUT.  AS FAR AS THE FORMER IS CONCERNED...BATCH OF
SHWRS COMING INTO LK ERIE REPRESENTS INITIAL SFC TROF.  THIS FEATURE
CUD PROVIDE THE FIRST SOURCE OF LIFT DURG THE AFTN...WITH SECOND
STRONGER WV LKLY HOLDING OFF TIL THIS EVE.  AS FAR AS MOIST
GOES...STILL FEEL MODELS MAY BE OVER-DRYING THINGS AT LEAST A LTL WITH
SUCH AN ABUNDANCE OF GRND LVL MOIST.  BOTTOM LN IS THAT POPS WILL BE
MAINTAINED AND WILL ADD PSBLTY OF STRONG WIND AND HAIL WITH ANY TSRA.
SPEED SHEARING AND UL DIV STILL LOOK FAVORABLE FOR POT SVR.

FLOOD WATCH ALSO REMAINS IN EFFECT WITH SATURATED SOILS AND VERY RECENT
HEAVY RAINS.

MAX/S LOOK FINE.

WRK ZNS OUT.  FINALS COMING SHORTLY.

.BGM...FLASH FLOOD WATCH FOR MUCH OF CNY AND PA ZNS 38/39.

JUREWICZ

In the hours before

Special weather statement, May 24, 11:30 AM EDT, 1 hour 11 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-242100-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1130 AM EDT WED MAY 24 2000

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING IN CENTRAL
NEW YORK AND NORTHEAST PENNSYLVANIA...

UPPER LEVEL DISTURBANCES WILL COMBINE WITH A COLD FRONT TO BRING
SCATTERED THUNDERSTORMS TO THE AREA THIS AFTERNOON AND EVENING.
THUNDERSTORMS WILL LIKELY DEVELOP IN THE CENTRAL SOUTHERN TIER AND
FINGER LAKES REGIONS OF NEW YORK AFTER 1 PM...THEN SPREAD ACROSS THE
REMAINDER OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA DURING THE
MID AND LATE AFTERNOON HOURS.  ADDITIONAL STORMS MAY DEVELOP THIS
EVENING.

DAMAGING WINDS ARE POSSIBLE IN THE THUNDERSTORMS...IN ADDITION TO
FREQUENT LIGHTNING AND TORRENTIAL DOWNPOURS.  LOCALIZED FLOODING MAY
ALSO CAUSE PROBLEMS LATER TODAY AND TONIGHT.

IF YOU HAVE OUTDOOR PLANS THIS AFTERNOON OR EVENING...KEEP AN EYE TO
THE SKY AND BE PREPARED TO SEEK QUICK SHELTER SHOULD STORMS
APPROACH.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST UPDATES ON THIS SITUATION.  INFORMATION CAN ALSO BE OBTAINED
FROM THE BINGHAMTON NATIONAL WEATHER SERVICE WEB SITE AT
WWW.NWS.NOAA.GOV/ER/BGM.

JUREWICZ

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:11 PM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Steuben, Yates79 min
May 24, 3:29 PM EDTSevere Thunderstorm WarningBGMDelaware46 min
May 24, 3:41 PM EDTSevere Thunderstorm WarningBGMSullivan64 min
May 24, 7:46 PM EDTSevere Thunderstorm WarningBGMMadison, Onondaga44 min
May 24, 7:55 PM EDTSevere Thunderstorm WarningBGMOneida50 min

Nearby

Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.